Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS La Crosse, WI

June 1, 2000Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 1, 2000, 2:02 PM CDT for Fillmore County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 2:02 PM CDT (19:02 UTC)
Expired
Jun 1, 2000, 3:00 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fillmore County, MN

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:02 PM CDTHail 0.75Preston, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 011904
SVRLSE
MNC045-012000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
202 PM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 300 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF LANESBORO...OR ABOUT 5 MILES
  EAST OF PRESTON. THIS ACTIVITY WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WHALAN AND HIGHLAND AT 205 PM CDT
  NEAR PETERSON AND ARENDAHL AT 210 PM CDT
  NEAR RUSHFORD VILLAGE AND BRATSBERG AT 215 PM CDT
  NEAR RUSHFORD AT 220 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

BAUMGARDT

LAT...LON 4369 9216 4356 9198 4376 9174 4384 9174
          4384 9192

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:22 AM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 4:22 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED COORDINATION LINE AND DATE
NATIONAL WEATHER SERVICE LA CROSSE WI
422 AM CDT THU JUN 1 2000

MAIN FORECAST CONCERNS THIS MORNING IS WHEN THE HEAVY RAIN WILL MOVE
OUT OF THE COUNTY WARNING AREA...THE TRACK OF THE SURFACE LOW...AND
THE THREAT OF SEVERE WEATHER THIS AFTERNOON.

THE LATEST PROFILER DATA AND INFRARED SATELLITE DATA INDICATES THAT
THE BACK BUILDING MCS...WHICH PRODUCED THE FLOODING RAINS ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN
OVERNIGHT...IS BEGINNING TO BECOME A FORWARD MOVING MCS. THE
MOISTURE TRANSPORT VECTORS FEEDING OUR MCS IS STARTING TO FEED THE
SHOWERS AND THUNDERSTORMS ACROSS WESTERN MINNESOTA AND SOUTH DAKOTA.

THE MODELS ARE IN GOOD AGREEMENT THAT THE WARM FRONT WILL MOVE NORTH
ACROSS THE COUNTY WARNING AREA THIS MORNING. THEY ALSO SHOW THAT THE
SURFACE LOW WILL TRACK ACROSS SOUTHEAST MINNESOTA. HOWEVER...FROM
LOOKING AT THE SURFACE WIND FIELDS...THE ACTUAL LOW PLACEMENT ON THE
MODELS IS TOO FAR EAST. THE SURFACE LOW WILL TRACK ACROSS NORTHWEST
IOWA AND ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA. A RELATIVELY
WEAK CAP WILL DEVELOP JUST SOUTH OF THE WARM FRONT AND THIS WILL HELP
CAPES TO APPROACH 4000 J/KG. THIS CAP WILL EASILY BREAK ONCE THE SURFACE
COLD FRONT MOVES INTO THE AREA. LOOKING AT THE WIND FIELDS...IT APPEARS
THAT THE THUNDERSTORMS WILL DEVELOP INTO A SQUALL LINE. THERE MAY BE
SOME ISOLATED TORNADOES IN THE BREAKS OF THIS LINE AND NEAR THE
TRACK OF THE SURFACE LOW. THE THUNDERSTORM THREAT WILL END ONCE THE
COLD FRONT MOVES THROUGH THE AREA.

A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD ACROSS THE COUNTY WARNING
AREA LATE TONIGHT AND FRIDAY. LOOKING AT THE MODELS SOUNDINGS...IT
APPEARS THAT THE FWC AND FAN TEMPERATURE GUIDANCE IS TOO WARM...SO
I WENT ABOUT A CATEGORY BELOW GUIDANCE.

THANKS COORDINATION KMKX...KMPX...KDMX...KDVN.

.LSE...FLASH FLOOD WATCH...THIS MORNING...IAZ009>011-030-
       MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-061

BOYNE

In the hours before

Special weather statement, Jun 1, 11:58 AM CDT, 2 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT THU JUN 1 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST IOWA...
EXTREME SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN TODAY AND
TONIGHT...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TODAY AND
TONIGHT ELSEWHERE...

AT 11 AM...LOW PRESSURE WAS CENTERED WEST OF MINNEAPOLIS MINNESOTA
WITH A COLD FRONT EXTENDING SOUTH THROUGH OMAHA NEBRASKA. THIS SYSTEM
WILL MOVE EAST TODAY. A WARM FRONT ASSOCIATED WITH THIS SYSTEM WILL
PUSH NORTH INTO SOUTHERN MINNESOTA AND CENTRAL WISCONSIN. BY MID-
AFTERNOON...THE ATMOSPHERE WILL BECOME QUITE UNSTABLE SOUTH OF THIS
WARM FRONT AND EAST OF THE COLD FRONT. THEREFORE THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A LINE FROM
CHARLES CITY IOWA...TO WINONA MINNESOTA TO THE WISCONSIN DELLS AND
MOST LIKELY AFTER 3 PM TODAY.  THE MAIN THREAT WITH THESE STORMS WILL
BE DAMAGING WINDS...AND PERHAPS LARGE HAIL.

THE COLD FRONT IS EXPECTED TO MOVE RAPIDLY EASTWARD AND BE LOCATED
IN CENTRAL WISCONSIN BY MID-EVENING.  ONCE THE FRONT PASSES
THROUGH AND WINDS BECOME NORTHWEST...THE SEVERE THREAT OF STORMS
HAS ENDED. SOILS FROM ALL OF THE TORRENTIAL RAINFALL ARE VERY
SATURATED.  THEREFORE...ANY ADDITIONAL RAIN THAT OCCURS WITH THE
THUNDERSTORMS TODAY AND TONIGHT HAS A GOOD CHANCE OF CREATING
FLOODING PROBLEMS...MAINLY IN SOUTHWEST WISCONSIN.  HOWEVER...ANY
HEAVY RAINFALL WILL BE SHORT-LIVED.

SPOTTER ACTIVITATION IS ANTICIPATED TODAY AND TONIGHT.  STAY TUNED
TO YOUR FAVORITE MEDIA OUTLET FOR LATER WEATHER UPDATES.

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:07 PM CDTSevere Thunderstorm WarningARXMower53 min
May 31, 9:33 PM CDTSevere Thunderstorm WarningARXFillmore57 min
May 31, 10:35 PM CDTSevere Thunderstorm WarningARXHouston55 min
May 31, 10:38 PM CDTSevere Thunderstorm WarningARXOlmsted, Winona67 min
May 31, 11:16 PM CDTSevere Thunderstorm WarningARXMower59 min
May 31, 11:30 PM CDTFlash Flood WarningARXMower5 hr
Jun 1, 1:15 AM CDTFlash Flood WarningARXFillmore5 hr
Jun 1, 3:52 AM CDTFlash Flood WarningARXMower2 hr
Jun 1, 4:25 AM CDTFlash Flood WarningARXHouston95 min
Jun 1, 6:02 AM CDTFlash Flood WarningARXFillmore, Houston, Mower4 hr
Jun 1, 10:00 AM CDTFlash Flood WarningARXFillmore, Houston, Mower6 hr
Jun 1, 1:30 PM CDTSevere Thunderstorm WarningARXWinona60 min
Jun 1, 2:19 PM CDTFlash Flood WarningARXWinona3 hr
Jun 1, 2:57 PM CDTSevere Thunderstorm WarningARXHouston63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.